MAUDE Adverse Event Report: MEDTRONIC XOMED INC. VISUALASE; POWERED LASER SURGICAL INSTRUMENT

MEDTRONIC XOMED INC. VISUALASE; POWERED LASER SURGICAL INSTRUMENT
Model Number 9735560
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 04/14/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A medical safety review determined that intracranial bleeding and its reported severity are not related to the device or laser ablation therapy, but instead is a known complication associated with navigational inaccuracy observed during the navigated biopsy procedure performed prior to placement of the catheter and with noted blood at the anchor site directly after navigated brain biopsy.F1205: brain bleed f1908: delay of one hour or longer g2: this event occurred in australia, see section e.H3, h6: no products were returned to medtronic for analysis.Codes b17, c20, and d15 are applicable.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received information regarding a thermal therapy system being used during a catheter placement procedure.It was reported that a bleed in the brain occurred after the visualase cooling laser applicator system (vclas) catheter was placed.The bleed was detected in the magnetic resonance imaging (mri) scanner prior to laser ablation.The surgeon made the decision to abort the laser ablation and do an open craniotomy to fix the bleed and remove the intended lesion.In discussions with the neurosurgeon and neurologist, it was determined that the burr hole for the catheter placement differed from the planned trajectory.This contributed to the biopsy occurring in the incorrect location, likely resulting in a bleed.Blood was seen coming out of the top of the bone anchor, prior to the catheter being placed, indicating that the bleed occurred during the biopsy.It was noted that a possible reason for the inaccuracy of the burr hole placement was that the cosman-roberts-wells (crw) stereotactic head frame had slipped from the planned coordinates.Another possible reason was that the head pins of the frame had slipped from the position they were in during the initial computed tomography (ct) frame registration.There was a delay to the procedure of one hour or longer.Additional information was received stating that it was estimated using the navigation system that the amount of inaccuracy at the point of entry was 4.3 mm.The blue plan was the original planned trajectory and the yellow plan was the inaccurate trajectory.
 
Additional Manufacturer Narrative
On further review of this event, it has been determined that it is no longer reportable on this system.Please reference regulatory report # 1723170-2025-01814, which documents this event on the navigation system, for further event information.Additional information received shows that there is no information to reasonably suggest that the device in this report may have caused or contributed to a death or serious injury or that the device in this report has malfunctioned.Therefore, this event does not meet the reporting requirements in 21 cfr 803.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
VISUALASE
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer (Section G)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer Contact
justin ellis
8200 coral sea street ne mvs21
mounds view, MN 55112
7635265677
MDR Report Key21927978
Report Number1045254-2025-01230
Device Sequence Number21059660
Product Code GEX
UDI-Device Identifier00763000416430
UDI-Public00763000416430
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K053087
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9735560
Device Catalogue Number9735560
Device Lot Number0229849859
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2025
Supplement Date Received by Manufacturer05/28/2025
Initial Report FDA Received Date04/29/2025
Supplement Report FDA Received Date05/30/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/08/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale